Login  

Available Treatment Means You Don’t Have to “Live with” TD Anymore

Finding out that I had tardive dyskinesia (TD) came many years after my symptoms first appeared 15 years or so ago. My basic problem was twitching in my right shoulder. Family members initially noticed that I was twitching and looked very uncomfortable, but because TD manifested itself in an area of my body that I’d already had issues with—arthritis in my neck, a bone spur, degenerative discs—I didn’t think I was exhibiting signs of something new. When I started going to see doctors about it, they thought it was related to my other health issues. I also had had surgery for a torn rotator cuff on my left side, so I wondered if something similar could be happening on the right side. Orthopedic doctors kept taking MRIs and X-rays but never found anything. I kept going to physical therapy, too.

No one suspected it could be TD until I met with a new psychiatrist from the VA who mentioned it to me for the first time. All of a sudden, it seemed to progress and was getting a lot worse in a very short period of time; the symptoms were very similar to Parkinson’s disease. My whole body was involuntarily shaking. I had complete spastic symptoms. I couldn’t hold my head, my arms, or my legs still. One day it had gotten so bad that a psychiatric nurse had to be called in to give me a shot to calm it down.

I’m on treatment for TD now, and my medication that is associated with the condition has also been reduced, which helped immediately. I had been taking lithium for a long time, which can cause TD, and then I began taking quetiapine (Seroquel), which also has TD as a possible side effect. However, I had never heard of TD being a side effect of either of those medications. The concern about lithium was that it could be damaging to your kidneys.

With treatment, I don’t think I’m exhibiting any signs of TD, and others say they don’t notice it anymore either. Sometimes I think my shoulder gets “tight,” especially when I’m stressed, but I believe that’s a mental thing, like a phantom limb syndrome, due to having experienced TD symptoms for so long; I just expect them now. I have more confidence and feel more at ease meeting with people and speaking with groups. Beforehand, the movements were very noticeable and people would focus on it, which made me feel very self-conscious. TD had a big effect on my social life and my professional life. I’m a real estate broker, so it caused a lot of distress. I still saw friends and worked, but I was very self-conscious for many, many years about the involuntary movements.

My advice for people who may suspect they have TD is to—first of all—recognize any movements that are new, come on quickly, and/or aren’t familiar to you. The symptoms can be hard to recognize in yourself, but you can ask family members to tell you if they notice movements. If you’re on any kind of psychiatric medications—like antidepressants or antipsychotics—and are experiencing tongue movements or parts of your body twitching, my suggestion is to contact a neurologist and talk with the doctor who is prescribing the psychiatric medications. I think the medical profession needs to be more educated on the condition. They have to look for TD more often and not ignore it.

People don’t have to “live with” TD anymore. It’s a neurological condition. People need to be educated about this. I went for close to two decades with TD, and no one ever put it together as a side effect of the medications I was taking. Now, we know that TD can be treated.  

We want to know what you think! Your feedback is important to us.

Please rate the following:

1

This commentary was helpful and relevant to your condition.

  • Strongly Agree
  • Agree
  • Disagree
  • Strongly Disagree

2

I plan to contact a doctor or talk with my doctor about what I've learned from this commentary.

  • Strongly Agree
  • Agree
  • Disagree
  • Strongly Disagree

3

Are you a:

  • Patient
  • Family Member/​Caregiver
  • Clinician

4

What else would you like to learn about?

Submit

Thank you.
Your feedback has been submitted.

Latest Posts